Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Montagu

Trying to counteract T3 thyroid hormone acne

Recommended Posts

I'm a 46-yr old female hypothyroid patient struggling with an acne vulgaris/rosacea combo.  

The acne started as soon as I started T3 (Cytomel) to deal with a thyroid metabolism dysfunction and has remained fairly consistent for 5 months while I increased my T3 dose to a level sufficient for thyroid health. 

I had problems uploading an acne photo, so here's a link to a screenshot of it http://screencast.com/t/CFQ85QJj8 . My acne is characterized by reddish facial skin, red spots, as well as about 5-10 small whiteheads a day.

In a nutshell, I am pretty sure T3 is causing the acne, BUT taking T3 is currently essential to prevent larger-scale health problems. On the standard T4 therapy I developed daily, hourly chest pain and artery circulation problems that brought me to Emergency 3 times and affected my ability to work, drive, and walk. Many doctors ruled out the more common causes through many tests, but my symptoms and medical literature kept pointing to thyroid hormones. Finally, switching from T4 to T3 thyroid meds solved the vascular constriction/spasm problem completely. It also brought me to healthy T3 thyroid hormone levels in blood after 3+ years of being chronically T3 deficient (below ref range, even when T4 was high). 

Therefore I am wondering how I can deal with this T3 acne side effect some OTHER way than by reducing my T3 meds. Hormones are complicated, so maybe there is something I can do to counter-balance the T3 acne effect.

Biological research has shown that Low T3 causes vasoconstriction and blood vessel integrity problems, but high T3 causes vasodilation.  http://circ.ahajournals.org/content/116/15/1725  Maybe the vasodilation effect of T3 that I get in "waves" of pill dosage also started my current form of acne. 

To test this T3 vasodilation & "waves" theory, I once tried spreading out my daily 3x/day T3 dosage to smaller doses 4x/day (same total dose), but those horrid chest pains gradually came back within 10 days, so I had to go back to 3x/day to effectively stop that. It was not long enough to see if it improved my acne long term, but it didn't seem to make much difference short-term. Besides, if starting with 5mcg T3 brought the acne in the first place, I doubt adjusting timing of what is now a 42.5mcg/day T3 dose will make a difference for the acne.

The experiment confirmed that I still need T3 dose "waves" of a certain minimum strength to push the T3 into my cells around my major arteries. In theory, it may be necessary to counteract an overactive "type 3 diodinase (D3)" (not to be confused with vitamin D) -- it's an enzyme that breaks down the active T3 hormone before it reaches cell nuclei http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4699302/ .  While the article explains that T3 levels in blood are relatively constant in "normal" humans, T3 hormone metabolism can dysfunction & vary from organ to organ in the same body.  My major arteries may need this "wave" of T3 but my face/skin might not like it at all. ... Unless something else is being affected by the T3, and that 3rd factor is causing the acne.

To manage my acne (not so effectively I admit), daily I pop the whiteheads gently (I know I'm not supposed to, but otherwise they get bigger) and asap I apply a dermatologist-prescribed Metronidazole cream to the entire red area. The cream does prevent infection and calms down the red/inflammation somewhat over the next 8 hours.  I wash my face 1-2x/day with Green Beaver sensitive cleanser which is supposed to be good for acne (link removed) .  I give my face a break from makeup on several days/week when I can work from home, but I need to put concealing makeup on when I'm at the office or doing social activities because I feel very embarrassed by how awful it looks. 

To try and help with the acne, my T3 doctor recently gave me low-dose biodentical Progesterone cream 1-2 pumps/day (varying based on my cycle)  since my lab tests showed slight Estrogen dominance.  While it has resulted in other good health improvements (sleep, body temp, increased carbohydrate tolerance), it didn't do a thing for the acne.  

I wonder if Iodine can help. I do not take iodine because it really affects thyroid a lot and I've heard it can exacerbate autoimmune hypothyrodism (which I have).  I use pink sea salt, not iodized salt. But I drink 1L of Gerolsteiner mineral water/ day which contains 0.12mg of Bromine.  Is this really enough Bromine to cause an iodine blocking problem? I am thinking of trying some sort of cautious iodine supplementation. 

My Supplements:  For the past 10 months (long before the acne started) I have been on a special regime for my autoimmune thyroid and arthritis conditions. Some of these I've been on for 5 years or 10 years.  I take Zinc 100mcg,  Vit A 30,000 IU, Vit D 2000 IU, AOR B-complex, B5 1000mg (helps with my arthritis), Vit C 2000 mg, Seleneim 400 mcg, Magnesium (glycinate) 250mg,  Curcumin, and a wide spectrum probiotic.  I also take 1850 of Omega-3 fish oil containing 910 EPA and 590 DHA.  Just before bed (away from supplements and meals) I take Iron chealate 25mg + 1000 mg VitC powder in water.  

My Diet: Since 2012 I have been on a diet consisting of low-ish carb, hi-fat, non-processed, grain-free foods (modified paleo).  This greatly improved my health and enabled me to maintain health for years before the acne and thyroid issues started in 2016. I avoid all cow milk products except for organic butter. I eat sheep and goat dairy, including unsweetened goat yogurt. I have tried eliminating all dairy as well as eggs for 2 months, and it did not improve my acne so I went back to them. 

Edited by CP.
linking to products is unnecessary; the name suffices

Share this post


Link to post
Share on other sites

I know this is old, but I started a t3 medication in October and started getting acne in December along with other bad symptoms. I went to a new Dr. today and was shocked to find out that I never even needed a t3 medication as I had been managing my hypothyroid beautifully on just synthroid for 7 years. I am stopping it as of today but am not sure if the acne will stop or if taking it for 6 months caused a permanent hormonal imbalance or other damage. Any updates to what you found out?

Share this post


Link to post
Share on other sites

willowjen, 

Did your acne improve upon stopping the t3? I am experiencing the same issues, and wondering if I should take a break from t3 (not seeing enough improvements with it anyway).

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×